New research from two studies have revealed previously undiscovered side effects from the drug niacin. Currently, thousands of Americans take niacin for cholesterol-related issues and to promote a healthy heart, but some doctors are saying that the new side effects could make the drug too risky to use regularly.
Niacin is a B vitamin that has been popular with many Americans since it was released in the 1950s. However, a large, four-year clinical trial has shed some new light on the dangers of taking niacin.
The trial involved over 25,000 patients who had heart problems and were taking a statin to lower their cholesterol levels. They were given either a combination of extended-release niacin and laropiprant, or a placebo drug.
It was found that the niacin did make the patients cholesterol levels better, but did not help with heart-related issues. On top of that, researchers found many previously unreported side effects of niacin.
“We were obviously disappointed by the results,” said a study co-author Dr. Jane Armitage, a professor of clinical trials and epidemiology at the University of Oxford in Great Britain.
One of the major negative aspects of niacin involved diabetes. For patients who were already diagnosed with the disease, niacin made them 55 percent more likely to develop complications from diabetes. The patients who were previously undiagnosed had a 32 percent higher chance of developing the disease while taking the drug.
Niacin also caused 4.8 percent of the participants to have gastrointestinal problems, like stomach bleeding, ulcers, and diarrhea. Meanwhile, the placebo group only had a 3.8 percent chance of that happening. Gout, infections, severe muscle pain, and other problems were also more common in people taking niacin, the studies found.
Combined, the studies found that “for every 200 people that we treat with niacin, there is one excess death,” which has lead some doctors to say the drug should not be used for regular use.
Patients should be wary about taking niacin, said Dr. Donald Lloyd-Jones of Northwestern University in Chicago, as “this drug can hurt you.”
The studies have been published in this week’s edition of New England Journal of Medicine.